Texas, 2011

Wildfire in Texas, August 6, 2011

August 6, 2011 · NWS SHV · 1 event in 1 county or zone

Ambient temperatures near 107 degrees, relative humidity values near 20 percent and drought conditions were the ingredients needed for a grass fire which quickly burned out of control across Bowie County during the afternoon of August 6th. while only 50 acres in size, consumed two homes, a barn and a storage building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Ambient temperatures near 107 degrees, relative humidity values near 20 percent and drought conditions were the ingredients needed for a grass fire which quickly burned out of control across Bowie County during the afternoon of August 6th. The wildfire...while only 50 acres in size, consumed two homes, a barn and a storage building. The fire started near County Road 2148. The United States Forest Service used helicopters to drop large containers of water on the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 6, 9:01 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 6, 9:01 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1001 AM CDT SAT AUG 6 2011

.DISCUSSION...
CURRENT TEMPS APPROACHING 90 DEGREES AT THIS TIME. EXPECTING
UPPER-LEVEL RIDGE TO GENERATE HIGH TEMPERATURES ABOVE 100 DEGREES
ACROSS ALL LOCATIONS WITH NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
REACHING 108 DEGREES. CURRENT FORECAST IS ON TRACK. NO UPDATES AT
THIS TIME. /05/

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH 07/18Z WITH LITTLE OR NO CLOUDS
PRESENT.  SURFACE WIND MOSTLY SOUTHWEST 10 TO 15 KTS WITH OCCASIONAL
GUSTS TO 20 KTS. WINDS BECOMING MOSTLY SOUTHEAST AFTER 21Z AND
DIMINISHING TO 10 KTS OR LESS AFTER 01Z. /14/

&&

.PREV DISCUSSION... /ISSUED 301 AM CDT SAT AUG 6 2011/

DISCUSSION...
STRONG UPPER LEVEL RIDGING APPEARING TO HOLD TOGETHER AND MAINTAIN
NEAR A 594 INTENSITY THRU TODAY...BEFORE BEGINNING TO RETROGRADE
SLOWLY WESTWARD BEGINNING SUNDAY. THUS...WILL ALLOW EXCESSIVE HEAT
WARNING TO CONTINUE THRU THIS AFTN...THEN EXPIRE. EVEN TODAY...CONDITIONS
MAY BE RATHER MARGINAL FOR THIS WARNING AS DEWPOINTS HAVE BEEN
INCREASINGLY MIXING OUT DURG THE AFTN HOURS...ESSENTIALLY MAKING
LATE AFTN HEAT INDICES NEARLY THE SAME AS THE NEAR RECORD BREAKING TEMPS.
AS THE UPPER RIDGE SHIFTS ACROSS NORTH TX...MAX TEMPS WILL
DECREASE BY A DEGREE OR TWO PER DAY...AND MAINLY JUST HOVER NEAR
THE CENTURY MARK BY EARLY NEXT WEEK. ALTHOUGH EXPECT ISOLD
CONVECTION TO BEGIN TO SKIRT EASTERN CWA WITH THE RETREATING
RIDGE...LACK OF CUMULUS DEVELOPMENT PAST COUPLE DAYS MAKES FUTURE
CONVECTION A BIGGER QUESTION MARK...AND WILL ONLY GRADUALLY
INTRODUCE ISOLD POPS BACK INTO AREA. INCREASING NW FLOW ALOFT
LATER IN EXTENDED PERIOD MAY ALLOW FOR INCREASED
CONVECTION...MAINLY IN AND NEAR SW AR./VII/.

AVIATION...

JUST SOME THIN CIRRUS...THE REMNANTS OF EARLIER CONVECTION ACROSS
PORTIONS OF MS CURRENTLY ACROSS SOUTHERN TERMINAL LOCATIONS. NOT
MUCH OF A CU FIELD ACROSS THE REGION ON FRIDAY AND WITH BEST
MOISTURE LOCATED ACROSS OUR SOUTHERN HALF...NOT EXPECTING MUCH
CU ONCE AGAIN TODAY. PRESSURE GRADIENT REMAINING PRETTY TIGHT
ACROSS OUR NE TX TERMINAL LOCATIONS BUT WILL RELAX A BIT CLOSER
TO SUNRISE BEFORE PICKING UP ONCE AGAIN WITH SUFFICIENT MIXING.
VFR CONDITIONS WILL CONTINUE ACROSS ALL TERMINALS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 106  80 104  80 102 /  10  10  10  10  20
MLU 104  80 103  79 100 /  10  10  20  20  20
DEQ 107  79 107  78 103 /  10  10  20  20  20
TXK 107  80 105  79 102 /  10  10  20  20  20
ELD 105  79 104  78 101 /  10  10  20  20  20
TYR 107  81 105  80 102 /  10  10  10  10  10
GGG 106  81 104  80 102 /  10  10  10  10  10
LFK 104  77 103  77 100 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: OKZ077.

TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

05/14
Hazardous weather outlook, Aug 6, 11:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT AUG 6 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WITH TEMPERATURES RANGING FROM 103 TO 110 DEGREES THIS AFTERNOON...PRODUCING
HEAT INDEX VALUES IN EXCESS OF 110 DEGREES...AN EXCESSIVE HEAT
WARNING IS IN EFFECT. PRECAUTIONS SHOULD BE TAKEN TO PROTECT
AGAINST THE HEAT RELATED ILLNESSES WHILE OUTDOORS OR IN AN
INADEQUATELY COOLED BUILDING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

WITH DRY CONDITIONS PERSISTING THROUGH THE NEXT SEVERAL
DAYS ALONG WITH HIGH TEMPERATURES FORECAST TO CLIMB TO AT LEAST 100
DEGREES ACROSS MUCH OF THE REGION...HEAT RELATED ILLNESSES WILL
REMAIN A FACTORS FOR THOSE WORKING OUTDOORS OR IN INADEQUATELY
COOLED BUILDINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bowie

When
August 6, 1:00 PM CST to 6:00 PM CST
Where
Bowie forecast zone
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319861.